Article Abstract

Do patients receiving pelvic radiation and anti-emetics experience diarrhea and/or constipation?

Authors: Leah Drost, Vithusha Ganesh, Bo Angela Wan, Carlo DeAngelis, Mark Pasetka, May Tsao, Elizabeth Barnes, Hans Chung, Edward Chow

Abstract

Background: Pelvic radiation may cause radiation enteritis, which commonly manifests as diarrhea. Radiation to the abdomen or pelvis may also cause radiation-induced nausea and vomiting (RINV) which is often treated with anti-emetics such as serotonin (5-HT3) receptor antagonists (RA). However, a common side effect of these anti-emetic medications is constipation. Both diarrhea and constipation can have a significant impact on patient quality of life (QOL). The objective of this study was to assess the prevalence of diarrhea and constipation in patients receiving pelvic radiation and anti-emetics.
Methods: Patients undergoing pelvic radiation between January 2011 and March 2017 at Sunnybrook Odette Cancer Centre were enrolled in three prospective clinical trials studying the efficacy of various anti-emetics for RINV prophylaxis. Patients completed QOL questionnaires which included a single question about severity of constipation at baseline, day 5 and 10 during radiation if applicable, and day 5 and 10 after completion of radiation; severity was measured on a 4-point Likert scale ranging from 1= “not at all” to 4= “very much”. Patients also recorded severity of diarrhea throughout baseline, treatment, and 10 days follow-up via daily diaries; responses were qualitative ranging from “no diarrhea” to “severe diarrhea” on a 4-point scale.
Results: Fifty-nine patients received pelvic radiation across the three trials. The average constipation score at baseline was 1.69 [standard deviation (SD) 0.93], and increased up to 2.33 (SD 1.03) at day 10 during treatment. Following treatment, the average score decreased to 1.61 (SD 0.80) at day 10 follow-up with the majority of patients reporting no constipation at this time (57.7%). The average diarrhea score at baseline was 1.03 (SD 0.18) and remained stable throughout treatment and follow-up. A vast majority of patients reported no diarrhea after day 10 follow-up (96.4%).
Conclusions: Constipation was more prevalent than diarrhea during radiation treatment and up to day 10 after radiation to the pelvis. Approximately 42% of patients will have constipation on day 10 post radiation. Further research is needed to assess the causes of constipation including analgesics, and the effect on QOL during and shortly after palliative radiation to the pelvis.

Refbacks

  • There are currently no refbacks.

Article Options

Download Citation